Florida, 2023

Tornado and Hail in Florida, April 29, 2023

April 29, 2023 · NWS MFL · 3 events in 1 county or zone

Following ample sunshine, mesoscale boundary collisions created afternoon and evening showers and strong thunderstorms across South Florida April 29th, especially around Lake Okeechobee and Palm Beach County. A cell merger that began in Palm Beach Gardens was able to take advantage of a favorable environment for tornadoes and spawned an EF-2 tornado in Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Following ample sunshine, mesoscale boundary collisions created afternoon and evening showers and strong thunderstorms across South Florida April 29th, especially around Lake Okeechobee and Palm Beach County. A cell merger that began in Palm Beach Gardens was able to take advantage of a favorable environment for tornadoes and spawned an EF-2 tornado in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 29, 1:09 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 1:09 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
209 PM EDT Sat Apr 29 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Sunday)
Issued at 205 PM EDT Sat Apr 29 2023

Southerly to southwest flow continues this afternoon as our next
frontal boundary pushes down the Florida peninsula. This flow
pattern will continue to support hot and humid temperatures this
afternoon as the boundary to the north facilitates sfc moisture
transport northward across the area. SFC analysis has this boundary
nearing northern Florida at the time of writing and winds should
begin to shift more westerly as it approaches the area late this
evening. A few showers and thunderstorms will be possible through
the rest of the afternoon - mainly across the Lake Okeechobee region
and Palm Beach County. This area is in a Marginal risk (1/5 risk)
for isolated severe thunderstorms and given ample instability and
moisture ahead of the frontal boundary, a few storms may become
strong to severe. Greatest threats with any severe cell that does
develop will be for small hail, strong wind gusts and heavy
downpours. A few funnel clouds or brief tornadic/waterspout activity
is also possible with sea breeze and outflow boundary interactions.

On Sunday, our attention turns to the frontal boundary approaching
the area. A shortwave trough will be just north of the GOM as it
deepens and facilitates the development of a sfc low just downstream
over Georgia. The influence of the deepening low pressure system and
associated frontal boundary across our area will result in a
tightening pressure gradient over the FL peninsula which will lead
to gusty conditions across the area on Sunday. This could result in
near gale-force gusts across Atlantic waters by Sunday afternoon. In
terms of convection, the majority of South Florida is in a Slight
risk (2/5) for severe thunderstorms from the Storm Prediction
Center. The strongest cells will likely come just ahead of the
boundary in the warm sector of this developing sfc low. Lapse rates
will be around 7C / km with bulk shear over 40m/s, SBCAPE around
2500, and dewpoints in the lower 70s. There could be a brief window
during the morning hours ahead of this front that supports a couple
tornadoes otherwise the more widespread risk with this activity
appears to be strong gusts and hail. The tornado risk will be
maximized in the early morning hours (between 7AM-9AM) across
Southwest Florida and this risk will diminish as the boundary
weakens and pushes southeast. Expect a linear area of convection
with POPs increasing from the northwest to southeast from the mid-
morning to mid-afternoon hours. Guidance is hinting at this boundary
weakening as it pushes across our CWA so it's likely that the
northwest portions of the area receive a bit stronger activity than
the Southeast portion. Although given the environment ahead of
the front, the entire area should be on guard for potential severe
thunderstorms during the daylight hours Sunday. Behind the front,
drier air should swiftly move in leading to a pleasant start to
the work-week.

Expect balmy temperatures today with southerly flow across the area.
Highs will be in the upper 80s to lower 90s area-wide. Sunday, temps
should plummet as widespread convection and cloud cover will
limit heating potential.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 205 PM EDT Sat Apr 29 2023

Following the passage of Sunday's frontal boundary, a body of
high pressure begins to set up in the Gulf of Mexico and establish
upper level ridging for the week. With approaching frontal
passages mid-week, the high will keep conditions dry with little
to no change. Little moisture will be available for shower set up
with PWAT values as low as 0.5-0.8".

With the ridging N/NW flow and in the long term, the synoptic
conditions will remain dry and inactive with above normal
temperatures.  The ensembles are forecasting a continuous warming
trend throughout the week that reaches the low to mid 90s by approx.
Thursday/Friday. Near-record/record breaking highs will be possible
if the trend continues - seasonal norms highs are in the mid 80s.
With mostly clear skies, temperatures will drop into the low to mid
60s in the upper interior and upper 60s to low 70s along the
Atlantic Coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 205 PM EDT Sat Apr 29 2023

VFR prevails through this afternoon with convection expected to fire
around PBI later this afternoon. It should stay limited to north of
FLL although a stray storm down the entire east coast cannot be
ruled out so VCTS through this afternoon. Frontal passage expected
with VCTS during the morning hours tomorrow, with winds becoming
gusty to around 30kts. Short fuse amendments may be necessary as
convection impacts sites through the period. Expected clearing
beyond 00Z Monday.

&&

.MARINE...
Issued at 205 PM EDT Sat Apr 29 2023

Unsettled weather pattern continues with showers and thunderstorms.
Another front will pass through the region late in the weekend
gradually deteriorating marine conditions expected beginning this
evening. A Small Craft Advisory is in effect for all local waters
beginning tonight with a Gale Warning in effect for outer
Atlantic waters where winds may frequently gust to 40kts. Seas in
the Gulf are forecast to reach the low end of Small Craft Advisory
criteria (in the 6-8 foot range), with generally 4-6 feet
prevailing in the Atlantic. A return to calm seas and light winds
is expected by early next week.

&&

.BEACHES...
Issued at 205 PM EDT Sat Apr 29 2023

The rip current risk will remain elevated for the Palm Beaches
through the weekend with the risk building at some other Atlantic
beaches and the Gulf Coast as well by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  85  67  85 /  30  80   0   0
West Kendall     74  86  64  88 /  30  80   0   0
Opa-Locka        74  86  66  87 /  30  80   0   0
Homestead        75  86  65  85 /  20  70   0   0
Fort Lauderdale  75  85  66  84 /  30  80   0   0
N Ft Lauderdale  75  85  66  85 /  30  80   0   0
Pembroke Pines   75  86  66  87 /  30  80   0   0
West Palm Beach  73  85  65  85 /  30  80   0   0
Boca Raton       74  86  66  85 /  30  80   0   0
Naples           75  83  70  84 /  80  80   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 7 AM to 8 PM EDT Sunday for FLZ168-172-173.

AM...Small Craft Advisory from 1 AM to 8 PM EDT Sunday for AMZ610.

     Small Craft Advisory from 8 PM this evening to 8 PM EDT Sunday
     for AMZ630-650-651.

     Small Craft Advisory from 8 PM this evening to 8 AM EDT Sunday
     for AMZ670-671.

     Gale Warning from 8 AM to 8 PM EDT Sunday for AMZ670-671.

GM...Small Craft Advisory from 8 PM this evening to 8 PM EDT Sunday
     for GMZ656-657-676.

&&

SHORT TERM...Rizzuto
LONG TERM....Simmons
AVIATION...Rizzuto
Hazardous weather outlook, Apr 29, 7:49 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
849 AM EDT Sat Apr 29 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
301300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
849 AM EDT Sat Apr 29 2023

...Hazardous Marine Conditions Beginning This Evening...
...Strong to Severe Thunderstorms Possible Saturday and Sunday...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms will be possible today across
the Lake Okeechobee region and adjacent inland areas. The strongest
storms could contain damaging wind gusts,hail, excessive lightning,
and a brief tornado.

Waterspouts: An isolated waterspout could develop today over the
local waters.

Wind: Severe wind gusts up to 60 mph are possible within the
strongest storms that develop today near Lake Okeechobee.

Hail: An isolated strong to severe storm may be capable of producing
hail up to 1 inch today near Lake Okeechobee.

Rip currents: A moderate rip current risk continues along the Palm
Beaches today.

Marine: Marine conditions will gradually deteriorate beginning this
evening across all local waters. A Small Craft Advisory is in effect
beginning tonight through Sunday night for all local waters and a
Gale Warning will begin Sunday morning through Sunday evening for
outer Atlantic waters. Expect seas 6-8 feet by Sunday morning for
Gulf waters and 5-7 feet across Atlantic waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will approach South Florida on Sunday. Strong to severe
thunderstorms may precede this system, and hazardous marine
conditions are possible, especially along the Gulf Coast, in the
wake of this cold front.

Rip current risk will increase across Gulf and Atlantic beaches in
association with a frontal passage on Sunday.

Marine conditions will be hazardous all day Sunday with Small Craft
Advisories and Gale Warnings in effect through 8PM. Winds and seas
should subside soon after sunset and through the overnight hours.

Wind: Coastal locations along the Atlantic may see frequent gusts
above 35mph and a Wind Advisory will take effect beginning 7AM
Sunday through 8PM Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 29, 1:41 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Miami FL
241 PM EDT Sat Apr 29 2023

FLZ063-291900-
Glades FL-
241 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of north central Glades
County through 300 PM EDT...

At 240 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles north of Brighton Seminole Reservation,
or 13 miles west of Buckhead Ridge, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Glades County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2721 8103 2710 8112 2713 8117 2721 8117
TIME...MOT...LOC 1840Z 224DEG 23KT 2718 8110

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Apr 29, 1:51 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Miami FL
251 PM EDT Sat Apr 29 2023

FLZ063-291915-
Glades FL-
251 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of northeastern Glades
County through 315 PM EDT...

At 251 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Brighton Seminole Reservation, or near
Lakeport, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation, Indian Prairie Canal
Mouth and Okee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2714 8087 2716 8086 2713 8081
      2698 8101 2704 8114 2721 8099 2721 8094
TIME...MOT...LOC 1851Z 213DEG 26KT 2704 8104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Apr 29, 2:01 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Miami FL
301 PM EDT Sat Apr 29 2023

FLZ063-066-067-291915-
Hendry FL-Inland Palm Beach County FL-Glades FL-
301 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of northeastern Hendry,
west central Palm Beach and southeastern Glades Counties through 315
PM EDT...

At 300 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Clewiston, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clewiston, Lake Harbor and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2662 8092 2664 8106 2686 8099 2672 8077
      2667 8078
TIME...MOT...LOC 1900Z 208DEG 30KT 2670 8095

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Apr 29, 2:21 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Miami FL
321 PM EDT Sat Apr 29 2023

FLZ066-067-291945-
Hendry FL-Inland Palm Beach County FL-
321 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of west central Palm
Beach County through 345 PM EDT...

At 321 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Okeelanta, or 7 miles south of Lake
Harbor, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Lake Harbor, Okeelanta and Belle Glade Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2652 8080 2658 8090 2676 8076 2667 8058
TIME...MOT...LOC 1921Z 219DEG 23KT 2658 8082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Apr 29, 2:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
348 PM EDT Sat Apr 29 2023

FLZ067-292015-
Inland Palm Beach County FL-
348 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of northwestern Palm
Beach County through 415 PM EDT...

At 348 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Belle Glade, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, Pahokee, Canal Point and Fremd Village-Padgett Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2661 8055 2670 8071 2693 8059 2682 8034
TIME...MOT...LOC 1948Z 216DEG 25KT 2671 8060

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Apr 29, 3:23 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
423 PM EDT Sat Apr 29 2023

FLZ067-068-168-292045-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
423 PM EDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of north central Palm
Beach County through 445 PM EDT...

At 422 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles west of North County Airport, or 10
miles west of Palm Beach Gardens, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Palm Beach Gardens, The Acreage, Caloosa, Jupiter Farms and
Philo Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2677 8029 2680 8046 2696 8038 2695 8015
TIME...MOT...LOC 2022Z 222DEG 29KT 2686 8034

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Culver

The radar

The Melbourne radar (KMLB), 139 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Palm Beach

When
April 29, 3:45 PM EST
Where
Palm Beach County, 5.54 mi W of Jupiter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.930, -80.190

Trained spotter reported quarter sized hail and heavy rain in Jupiter Farms.

Hail, Palm Beach

When
April 29, 3:55 PM EST
Where
Palm Beach County, 5.69 mi W of Jupiter
Measured
1.75 in hail
Reported by
Public
Coordinates
26.921, -80.192

Numerous public spotter reports of golf ball sized hail in Jupiter Farms.

Tornado, Palm Beach

When
April 29, 4:10 PM EST to 4:21 PM EST
Where
Palm Beach County, 2.12 mi NW of Palm Beach Gardens to 1.46 mi NNW of North Palm Beach
Rating
EF2
Path length
2.61 mi
Path width
320 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
26.825, -80.090

The tornado began in eastern Palm Beach Gardens, just east of Interstate 95, and moved northeast across A1A, passing just south of the Palm Beach Gardens Medical Center. As it moved through the Sanctuary Cove community, it crossed State Road 786 (PGA Boulevard) near the intersection with US-1. After a short trek up US-1, the tornado dissipated before reaching Juno Beach. Light tree damage consistent with an EF-0 was noted near the determined starting point of the tornado. The tornado strengthened quickly to an EF1 as it moved through the Gardens East apartment complex. Significant tree damage ranging from uprooted trees to snapped trunks were noted in this community. The tornado then moved through the Sandalwood Estates |community off of Burns road. Quite a bit of tree debris was scattered throughout this community, with several large trees completely uprooted. One notable damage indicator was a greater than 3 inch diameter branch that pierced the metal roof of a |residence. A countless number of large branches were stripped from trees throughout the community with a few snapped trunks near the worst of the damage in this area. The tornado then moved through the Rainwood community where a home suffered broken windows and had many shingles removed. Similar tree damage continued into this neighborhood.

When the tornado crossed Prosperity Farms Road and entered the Sanctuary Cove community, this was where it strengthened to EF-2 intensity reaching an estimated peak wind of 130 mph. Some of the most substantial structural damage was noted here with collapsed roofs, broken windows, removed roofing material, and debarking of trees. The EF2 tornado then cross the North Palm Beach Waterway where it completely destroyed a manufactured home along the canal bank. As the tornado moved NNE it crossed into the Point at Palm Beach Gardens community where it created minor structural damage to the complex, but had some of its most photographed moments as |cars were displaced, flipped, and stacked on each other. The tornado then moved through the City Centre where considerable tree, light post, and street sign damage was noted. As it crossed PGA Blvd the tornado destroyed a dry cleaners business, collapsed large light poles, and even caused a concrete electrical pole to lean. The last notable damage was still at EF2 strength when the tornado crossed US 1 and caused two cars to be flipped and displaced on the opposite side of US 1. Several videos of the |incident were witnessed, as well as one from inside the vehicle, and the survey crew was able to interview one of the drivers. The tornado quickly lifted after crossing US 1 where it caused minor tree damage in a shopping center. Damage value is estimated based on the number of structures, vehicles, and trees damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094897, 1094896, 1094932.